Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 104, NWS Memphis, TN

August 6, 2014Clay County, Greene County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this flash flood warning at Aug 6, 2014, 5:42 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2014, 5:42 PM CDT (22:42 UTC)
Expired
Aug 6, 2014, 8:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 128 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:50 PM CDTFLASH FLOOD4 Sw Malden, MOCOUNTY ROADS IMPASSABLE DUE TO WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WGUS54 KMEG 062242
FFWMEG
ARC021-055-MOC069-070145-
/O.NEW.KMEG.FF.W.0104.140806T2242Z-140807T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 845 PM CDT

* AT 541 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMPBELL...
  MALDEN...PIGGOTT...RECTOR...MARMADUKE...VALLEY RIDGE...
  WILHELMINA...PROVIDENCE...MC GUIRES...BAIRD...FRISBEE...WHITE
  OAK...IPLEY AND CHALK BLUFF NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3659 8996 3629 8996 3615 9044 3625 9043
      3650 9034 3650 9023 3654 9021 3655 9019
      3659 9019 3659 9018

$$
2 follow-up statements
915 
WGUS74 KMEG 070018
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
718 PM CDT WED AUG 6 2014

ARC021-055-MOC069-070145-
/O.CON.KMEG.FF.W.0104.000000T0000Z-140807T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-DUNKLIN MO-GREENE AR-
718 PM CDT WED AUG 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN GREENE...NORTHERN DUNKLIN AND EASTERN CLAY COUNTIES...

AT 717 PM CDT...DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 2 HOURS ACROSS THE WARNED AREA. DUNKLIN 
COUNTY SHERIFFS OFFICE REPORTED SOME COUNTY ROADS IMPASSABLE DUE TO 
WATER.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMPBELL...
MALDEN...PIGGOTT...RECTOR...MARMADUKE...VALLEY RIDGE...WILHELMINA...
PROVIDENCE...MC GUIRES...BAIRD...FRISBEE...WHITE OAK...IPLEY AND
CHALK BLUFF NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3659 8996 3629 8996 3615 9044 3625 9043
      3650 9034 3650 9023 3654 9021 3655 9019
      3659 9019 3659 9018

$$
418 
WGUS74 KMEG 070141
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT WED AUG 6 2014

ARC021-055-MOC069-070151-
/O.EXP.KMEG.FF.W.0104.000000T0000Z-140807T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-DUNKLIN MO-GREENE AR-
841 PM CDT WED AUG 6 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM CDT FOR NORTHEASTERN
GREENE...NORTHERN DUNKLIN AND EASTERN CLAY COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 3659 8996 3629 8996 3615 9044 3625 9043
      3650 9034 3650 9023 3654 9021 3655 9019
      3659 9019 3659 9018

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:50 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 6, 3:50 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED AUG 6 2014

.DISCUSSION...

A WEAK SURFACE FRONT REMAINS STRETCHED ACROSS NORTHEAST PORTIONS
OF THE FORECAST AREA THIS AFTERNOON. WEAK NORTHWEST FLOW ALOFT
ALONG WITH LIFT ALONG THE FRONT AND STRONG INSTABILITY...WITH
MLCAPES IN EXCESS OF 2500 J/KG...WILL RESULT IN A CORRIDOR OF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON AND
EARLY EVENING. THIS AREA WILL EXTEND FROM THE MISSOURI BOOTHEEL
INTO NORTHWEST TENNESSEE. LATER THIS EVENING...CONVECTION SHOULD
DIMINISH IN COVERAGE. BY LATE TONIGHT...A MID LEVEL SHORTWAVE NOW
OVER THE SOUTHERN PLAINS WILL BEGIN TO ENHANCE LIFT OVER NORTHWEST
SECTIONS OF THE REGION AND RESULT IN INCREASING CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS BEFORE SUNRISE.

THE SHORTWAVE DISTURBANCE WILL CONTINUE TO SLOWLY MOVE ACROSS THE
REGION THURSDAY AND THURSDAY NIGHT BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. THE GREATEST POTENTIAL FOR STORMS WILL
REMAIN ACROSS THE NORTH HALF OF THE REGION IN CLOSEST PROXIMITY TO
A STALLED SURFACE BOUNDARY AND ANY LEFT OVER OUTFLOW BOUNDARIES.
MODERATE TO STRONG INSTABILITY MAY ALLOW A FEW STORMS TO BECOME
STRONG TO SEVERE MAINLY THURSDAY AFTERNOON AND EVENING. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE AS PRECIPITABLE WATER VALUES
EXCEED 2 INCHES.

SEVERAL DISTURBANCES WILL MOVE ACROSS THE MID SOUTH IN NORTHWEST
FLOW ALOFT THROUGH THE WEEKEND AS A SURFACE FRONTAL BOUNDARY
REMAINS QUASI-STATIONARY ACROSS THE REGION. THIS SHOULD RESULT IN
PERIODS OF UNSETTLED WEATHER AND HIGHER THAN CLIMO POPS THROUGH
SUNDAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE AREA. A FEW
STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY RAINFALL CANNOT BE
RULED OUT THROUGH THE PERIOD AS MODERATE INSTABILITY REMAINS IN
PLACE AND DEEP LAYER SHEAR BECOMES ENHANCED WITH EACH PASSING
SHORTWAVE. TEMPERATURES WILL AVERAGE NEAR TO SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD ALONG WITH SEASONABLY HIGH HUMIDITY
LEVELS.

BROAD UPPER LEVEL TROUGHING SHOULD REMAIN IN PLACE EVEN INTO NEXT
WEEK WHICH SHOULD KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS
ONGOING ACROSS PORTIONS OF THE MID SOUTH. TEMPERATURES SHOULD
REMAIN SEASONABLE THROUGH THE EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

18Z TAF SET

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. HAVE REMOVED MENTION
OF VCTS WORDING AT KJBR AS CONVECTION THIS AFTERNOON SHOULD STAY
WELL TO THE NORTH. HAVE ALSO REMOVED MENTION OF FOG AT KMKL AND
KTUP AS NO FOG OCCURRED THIS MORNING THUS SEE NO REASON WHY IT
WOULD OCCUR TONIGHT. HOWEVER...DID MENTION VCTS WORDING AT KJBR
AFTER 13Z AS A DYING MCS MAY MOVE INTO NE ARKANSAS DURING THE
MORNING HOURS. W WINDS AROUND 6-8 KTS WILL BECOME LIGHT AND
VARIABLE AFTER 00Z. EXPECT WINDS TO BECOME SW AT 5-7 KTS AROUND 14-15Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 6, 3:56 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT WED AUG 6 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-072300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
356 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...INTO
NORTHWEST TENNESSEE. SMALL HAIL AND STRONG WINDS WILL BE THE
GREATEST RISKS. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH MONDAY. A
FEW STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY. IN ADDITION
TRAINING OF STORMS MAY LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES OVER THE NEXT SEVERAL DAYS.

JLH

In the hours before

Special weather statement, Aug 6, 5:34 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT WED AUG 6 2014

TNZ050-052-062300-
HAYWOOD TN-MADISON TN-
534 PM CDT WED AUG 6 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  EAST CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTHEAST OF LEIGHTON AT 534 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN HAYWOOD AND MADISON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3562 8891 3550 8893 3552 8910 3565 8911
TIME...MOT...LOC 2234Z 277DEG 7KT 3559 8903

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:31 PM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot44 min

Nearby

Flash Flood Warnings in Arkansas, 2014Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.